A recent study found that women who have taken oral contraceptives (birth-control pills) for three or more years are twice as likely to suffer from Glaucoma.
Glaucoma is a disease of high pressure in the eye that leads to damage to the optic nerve causing progressive permanent vision loss. Once vision is lost due to Glaucoma, it cannot be restored.
Studying the Link Between Oral Contraceptives and Glaucoma
The study was comprised of 3,406 female participants aged 40 years or older. Additionally, researchers found a link between oral contraceptives and Glaucoma, but they did not find a causative effect.
It is important to note that previous studies have shown that estrogen may play a significant role in the development of Glaucoma.
Other Risk Factors for Developing Glaucoma
The researchers indicated that they think long-term use of oral contraceptives should be considered along with other risk factors for the disease which include:
- African American ethnicity
- family history
- patient history of increased ocular pressure
- existing visual field defects
Recommendations for Women with Increased Risk of Glaucoma
The researchers believe more research is necessary, but for now they recommend that women who have used oral contraceptives for over three years should be screened and followed closely by an Eye M.D. going forward.
If you’re a New Jersey woman who has taken oral contraceptives for three or more years, we strongly urge you to set up and appointment with Dr. Scharfman. He’s familiar with this study and will take great care in screening you for Glaucoma, as well as other eye conditions.
Leave a Reply